9 doctors weighed in:

Why high intake of vitamin C cause diarrhea?

9 doctors weighed in
Dr. James Okamoto
Family Medicine
3 doctors agree

In brief: High doses

of Vitamin C can cause diarrhea, and some people are more sensitive to Vitamin C than others.
Generally only high doses >2000mg can cause side effects like upset stomach and diarrhea. The diarrhea may be due to an osmotic effect from the high levels of Vitamin C. This draws more water back into the intestines to help dilute the Vitamin C, which then leads to diarrhea. Hope this helps!

In brief: High doses

of Vitamin C can cause diarrhea, and some people are more sensitive to Vitamin C than others.
Generally only high doses >2000mg can cause side effects like upset stomach and diarrhea. The diarrhea may be due to an osmotic effect from the high levels of Vitamin C. This draws more water back into the intestines to help dilute the Vitamin C, which then leads to diarrhea. Hope this helps!
Dr. James Okamoto
Dr. James Okamoto
Thank
Dr. Julie Abbott
Preventive Medicine
3 doctors agree

In brief: Unclear

I'm not sure we really know what the mechanism is, but diarrhea is one of the first symptoms people experience when they take too much vitamin C.
Too much vitamin C seems to affect the entire GI tract as stomach cramps, nausea and vomiting are also reported. Usually these symptoms do not appear at doses less than 2 grams per day.

In brief: Unclear

I'm not sure we really know what the mechanism is, but diarrhea is one of the first symptoms people experience when they take too much vitamin C.
Too much vitamin C seems to affect the entire GI tract as stomach cramps, nausea and vomiting are also reported. Usually these symptoms do not appear at doses less than 2 grams per day.
Dr. Julie Abbott
Dr. Julie Abbott
Thank
Dr. Martin Raff
Internal Medicine - Infectious Disease
2 doctors agree

In brief: Vitamin C

In large doses, vitamin C causes diarrhea in healthy subjects.
In one trial in 1936, doses up to 6 grams of ascorbic acid were given to 29 infants, 93 children, and 20 adults for more than 1400 days. With the higher doses, toxic manifestations were observed in five adults and four infants. The signs and symptoms in adults were nausea, vomiting, diarrhea, & flushing of the face.

In brief: Vitamin C

In large doses, vitamin C causes diarrhea in healthy subjects.
In one trial in 1936, doses up to 6 grams of ascorbic acid were given to 29 infants, 93 children, and 20 adults for more than 1400 days. With the higher doses, toxic manifestations were observed in five adults and four infants. The signs and symptoms in adults were nausea, vomiting, diarrhea, & flushing of the face.
Dr. Martin Raff
Dr. Martin Raff
Thank
Dr. Ajay Acharya
Internal Medicine
1 doctor agrees

In brief: Not so

It will not......some other coincidental factor......

In brief: Not so

It will not......some other coincidental factor......
Dr. Ajay Acharya
Dr. Ajay Acharya
Thank
1 doctor agrees

In brief: Possibly

It may not necessarily be how much Vitamin C, but the type of Vitamin C.
There are many varieties of Vit. C and some do tend to cause digestive problems. Possibly do research or talk to a nutrition expert.

In brief: Possibly

It may not necessarily be how much Vitamin C, but the type of Vitamin C.
There are many varieties of Vit. C and some do tend to cause digestive problems. Possibly do research or talk to a nutrition expert.
Dr. Jeffrey Bassman
Dr. Jeffrey Bassman
Thank
Dr. Warren Wolfe
Family Medicine

In brief: ?

I am not aware that high dose of vitamin C would cause diarrhea.
The other question is what do you mean by high intake of vitamin C an for what reason are you taking a high intake..

In brief: ?

I am not aware that high dose of vitamin C would cause diarrhea.
The other question is what do you mean by high intake of vitamin C an for what reason are you taking a high intake..
Dr. Warren Wolfe
Dr. Warren Wolfe
Thank
Dr. David Lipkin
Internal Medicine

In brief: It can

High intake of vitamin C can cause diarrhea

In brief: It can

High intake of vitamin C can cause diarrhea
Dr. David Lipkin
Dr. David Lipkin
Thank
Get help from a real doctor now
Dr. Vicken Poochikian
Board Certified, Internal Medicine
39 years in practice
2M people helped
Continue
111,000 doctors available
Read more answers from doctors